What Is Caffeine Toxicity?
We all are so familiar with caffeine, right? It is a part of our daily lives. Caffeine is a stimulant drug used to create awareness and alertness in the body. It is a part of several food products, particularly beverages such as tea, coffee, colas, sodas, energy drinks, and chocolates. Many medicinal drugs also contain caffeine in variable amounts, depending upon their purpose or need.
Do you also depend on caffeine to keep you awake all day? If yes, then you are not alone. Almost the entire world relies on caffeine daily to remain alert and enhance concentration. What is of concern is how much caffeine is safe for consumption.
How Much Caffeine Is Too Much?
Caffeine can be toxic in powder and liquid forms, as the U.S. Food and Drug Administration cautioned. A single teaspoon of caffeine as a powder equals around 28 cups of coffee. Caffeine at such high doses can cause critical health issues and even premature death. Caffeine is not a good choice for children or infants. However, it may be safe for adults in adequate amounts, but the condition varies individually. Adolescents and young adults must be careful about the increased consumption of caffeine and mixing or adding it with alcohol or other drugs.
Approximately 400 mg of caffeine in a day is safe for the majority of healthy adults. This amount roughly equals the quantity of caffeine in around four cups of brewed coffee, ten cans of cola, or two shots of energy drinks. The actual caffeine content in food products, especially beverages, varies widely depending upon the manufacturer of the marketed product or the type of product.
Pregnant women, lactating mothers, or those trying to conceive should talk with their doctors about limiting their caffeine intake to up to 200 mg per day. Increased caffeine use can lead to unpleasant effects even among adults. Caffeine is not a good option for individuals who are highly sensitive to it or those who are taking certain medications.
What Are the Signs and Symptoms Of Caffeine Toxicity?
The manifestations of caffeine toxicity differ according to the intake dose and condition of the individual.
The signs and symptoms of caffeine toxicity in different conditions are as follows:
When You Drink More Than Four Cups of Coffee A Day:
Sometimes, you may need to cut back on caffeine intake if you take more than four cups of caffeinated coffee in a day or its equivalent.
The symptoms appear as:
When Your Caffeine Intake Is Little:
Certain individuals are more sensitive to caffeine than others, so even a little caffeine intake makes them jittery. They may experience prompt negative effects, like restlessness and sleeping issues. A person’s reaction to caffeine is partly determined by how much caffeine he or she drinks. People who do not consume it regularly tend to be more sensitive to its reactions.
When You Are Taking Extra Caffeine During the Day:
Caffeine can interfere with sleep, especially when an extra amount is taken during the day or even in the afternoon. Small sleep losses can add up and hamper a person’s daytime alertness and performance.
Ingesting caffeine to mask the short sleeping time can create an unhealthy cycle. For instance, you may have caffeinated foods or beverages to make you stay awake during the day. But caffeine prevents you from falling asleep even at night. Thus, reducing the length of time, you sleep.
When You Are Taking Certain Medications or Supplements:
Specific medications and herbal supplements may interact with caffeine and produce unwanted effects, such as:
Ephedrine: When caffeine is taken with this medication, it might increase the chances of hypertension, myocardial infarction, stroke, or seizures. Ephedrine is used in decongestants, allergic conditions, asthma, and with anesthesia,
Theophylline is used in various respiratory conditions to relax and open air passages in the lungs to allow easy breathing. Theophylline has some caffeine-like characteristics. So, its conjunction with caffeine might aggravate its side effects, like nausea and cardiac palpitations.
Echinacea: It is a herbal supplement that is used to prevent colds or viral infections. It may increase the concentration of caffeine in the blood, increasing its unpleasant effects.
The doctor or pharmacist should be inquired about the effects of caffeine on your medications.
When You Try To Curb Your Caffeine Intake:
Whether it is due to the adverse effects of caffeine or because you want to cut down expenses on caffeinated drinks, reducing caffeine intake abruptly can be challenging. It may lead to withdrawal symptoms in the body, like headache, fatigue, irritability, and difficulty in concentration. However, these manifestations are generally mild and they get relieved after a few days. To avoid such symptoms while changing your caffeine habit, the following tips can be tried:
Keep Track of Your Intake: Take note of how much caffeine you consume from foods and beverages. Read the nutrition labels carefully and select food products accordingly. But, usually, your estimate may be a little less than the actual quantity because certain food items do not list the caffeine they contain.
Cut Down Gradually: You can cut back slowly on the caffeine intake, like drinking a lesser can of soda or having a smaller cup of tea or coffee each day. Avoid consuming caffeinated foods later in the day. This aids the body in gradually getting used to the lower levels of caffeine and its lesser possible withdrawal effects.
Opt for Decaffeinated Products: To eliminate or cut down on caffeine, decaffeinated beverages are an option. Most of these drinks appear and taste almost similar to their caffeinated counterparts.
Lessen the Brew Time or Go Herbal: When preparing tea or coffee, brew it for a shorter time. This reduces their caffeine content. Choosing herbal teas and products with comparatively less caffeine is also healthy.
Choose Caffeine-free Medications: Specific medications, particularly over-the-counter painkillers, carry caffeine. Go for caffeine-free pain relievers instead.
Caffeine usually does not pose a health issue for adults, but one should be mindful of its potential adverse effects, especially when consumed in larger doses and should be ready to cut down on its intake if required.